Iowa, 2019

Damaging Wind in Iowa, September 21, 2019

September 21, 2019 · NWS OAX · 1 event in 1 county or zone

Severe thunderstorms produced large hail and damaging winds across southeast Nebraska and western Iowa on evening of the 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe thunderstorms produced large hail and damaging winds across southeast Nebraska and western Iowa on evening of the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 21, 5:20 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 21, 5:20 PM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
620 PM CDT Sat Sep 21 2019

.SHORT TERM...(Tonight through Tuesday)
Issued at 344 PM CDT Sat Sep 21 2019

The main hazards during the short term are severe weather and
flooding.

Vigorous upper level shortwave trough moving across the Dakotas
will cause a cold front to move southeast across eastern Nebraska
and southwest Iowa this evening. Model guidance slows the front
as it moves into Southeast Nebraska tonight. At this time
southwesterly low level flow is limiting the convergence along the
front and not allowing for convective development. However, the
lull in thunderstorm development is only temporary.Expect by
23-00Z convection is forecast to develop along the front in
southeast Nebraska where ML CAPE values are presently between
2000-2500 J/KG along with 45-50 knots of effective shear. Some
Supercell storms may develop and eventual evolve into a line
along the front. Large hail and damaging winds are the primary
hazards. There is slight possibility of an isolated tornado in
southeast Nebraska. As the night progresses, more thunderstorms
are forecast along and north of the front. With some training of
storms along the front and Precipitable Water values around 1.5
inches in southeast Nebraska, have left the Flash Flood Watch for
southeast Nebraska and Fremont and Page Counties in Iowa.

Precipitation lingers into Sunday midday in the southeast.
Precipitation an clouds will start clearing out as upper trough
moves across the Northern and Central Plains during the day.
Surface high pressure then spreads across the area, bring dry
weather through Monday.

Surface return flow comes back into the area on Tuesday with weak
surface warm front in northern Kansas, Isentropic lift north of
the front is expected to develop showers and thunderstorms across
southeast Nebraska and southwest Iowa through Tuesday night.

.LONG TERM...(Tuesday night through Saturday)
Issued at 344 PM CDT Sat Sep 21 2019

Precipitation continues across the area on Tuesday night as
another shortwave trough and associated jet max moves across the
Northern and Central Plains. This drives another cold front south
across the area Tuesday night into Wednesday morning. After that,
another brief dry period is expected until Thursday afternoon and
Friday when another shortwave trough moves across the area
producing more storms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 609 PM CDT Sat Sep 21 2019

Main concern for this TAF period will be storm development this
evening along and south of of a frontal boundary. LNK has the
highest chance of being impacted by evening storms. OMA also may
see evening storms, although higher chances will remain south of
the TAF site. Evening storms could be strong to severe, but
severe threat should diminish after midnight. Shower and
thunderstorms chances may continue into the morning Sunday at OMA
and LNK but are not expected to be severe.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Sunday morning for NEZ068-089>093.

IA...Flash Flood Watch through Sunday morning for IAZ090-091.

&&

SHORT TERM...Smith
LONG TERM...Smith
AVIATION...HB
Hazardous weather outlook, Sep 21, 4:55 PM CST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
555 PM CDT Sat Sep 21 2019

NEZ011-012-015>018-030>033-042-043-221300-
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
Cuming-Platte-Colfax-
555 PM CDT Sat Sep 21 2019

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...Tonight and Sunday

Minor to locally moderate flooding will continue along the
Missouri River above Lewis and Clark Lake, and from near Decatur
southward past Rulo.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Missouri River levels will continue to rise south south of
Brownville through Monday, then begin to fall through the week.
North of Brownville river levels should be on the decline. Minor
to moderate river flooding will continue along most of the
Missouri River in Nebraska/Iowa through next week.

There will be a couple chances for thunderstorm activity next
week, with the most likely period for stronger storms occurring
between Thursday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight and Sunday.

IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-050>053-065>068-
078-088>093-221300-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Burt-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Seward-
Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-
Richardson-
555 PM CDT Sat Sep 21 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska and southeast
Nebraska.

.DAY ONE...Tonight and Sunday

A Flash Flood Watch remains in effect over parts of southeastern
Nebraska and southern Iowa from 7 PM this evening through 10 AM
Sunday. Some thunderstorms will be capable of producing high
rainfall rates culminating in 1 to 3 inches of rainfall with
locally higher amounts possible.

Severe thunderstorms are possible tonight generally along and
south of Interstate 80. The primary threats are large hail and
damaging winds. There is also a slight chance of a tornado in
southeast Nebraska.

Minor to moderate flooding will continue along the Missouri River
above Lewis and Clark Lake, and from near Decatur southward past
Rulo.

Thunderstorms will be possible on Saturday.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Missouri River levels will continue to rise south south of
Brownville through Monday, then begin to fall through the week.
North of Brownville river levels should be on the decline. Minor
to moderate river flooding will continue along most of the
Missouri River in Nebraska/Iowa through next week.

There will be a couple chances for thunderstorm activity next
week, with the most likely period for stronger storms occurring
between Thursday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely tonight over southeast Nebraska and
southwest Iowa.

Smith

In the hours before

Local storm report, Sep 21, 7:47 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
847 PM CDT SAT SEP 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             COLON                   41.30N 96.60W
09/21/2019  E1.75 INCH       SAUNDERS           NE   PUBLIC

&&

PEARSON
Local storm report, Sep 21, 7:53 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
853 PM CDT SAT SEP 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             4 SE CEDAR BLUFFS       41.37N 96.55W
09/21/2019  M1.50 INCH       SAUNDERS           NE   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS 1.5 INCH HAIL, WITH
            GUSTS TO 60 PLUS MPH.

&&

ALBRIGHT
Local storm report, Sep 21, 8:13 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
913 PM CDT SAT SEP 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HAIL             1 S INGLEWOOD           41.40N 96.51W
09/21/2019  U1.50 INCH       SAUNDERS           NE   PUBLIC

            REPORT FROM MPING: PING PONG BALL (1.50
            IN.).

&&
Local storm report, Sep 21, 8:37 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
937 PM CDT SAT SEP 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     NON-TSTM WND GST 2 ESE TEKAMAH           41.76N 96.18W
09/21/2019  M71 MPH          BURT               NE   ASOS

&&
Local storm report, Sep 21, 8:39 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
939 PM CDT SAT SEP 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND GST     2 ESE TEKAMAH           41.76N 96.18W
09/21/2019  M71 MPH          BURT               NE   ASOS

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 2 ESE TEKAMAH.

&&
Special weather statement, Sep 21, 8:47 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
947 PM CDT Sat Sep 21 2019

IAZ090-NEZ068-091-220315-
Fremont IA-Otoe NE-Nemaha NE-
947 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FREMONT...
NORTHWESTERN NEMAHA AND EASTERN OTOE COUNTIES UNTIL 1015 PM CDT...

At 946 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nebraska City, or 31 miles northwest of Tarkio, moving east at 30
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Nebraska City, Dunbar, Julian and Camp Catron.

This includes Interstate 29 between mile markers 4 and 15.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Nebraska.

LAT...LON 4075 9604 4078 9568 4058 9572 4059 9576
      4058 9578 4056 9576 4053 9577 4052 9573
      4050 9573 4049 9600
TIME...MOT...LOC 0246Z 261DEG 26KT 4064 9591

MEAD

The radar

The Omaha radar (KOAX), 63 km away, was scanning. The volume nearest the first event began at 02:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
September 21, 8:50 PM CST
Where
Harrison County, 2.07 mi N of River Sioux
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.830, -96.050

A Coop observer estimated winds from 55 to 65 mph, which broke some limbs on trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857821.